Alabama, 2004Damaging Wind in Alabama, March 5, 2004
March 5, 2004 · NWS BMX · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $4,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Mar 5, 10:00 PM CST, 10 minutes earlier.
Area forecast discussion, Mar 5, 10:00 PM CST, 10 minutes before
AREA FORECAST DISCUSSION...UPDATED.
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1000 PM CST FRI MAR 5 2004
DISCUSSION...
LINE OF STRONG THUNDERSTORMS CONTINUE TO PUSH RAPIDLY THROUGH
NORTHWESTERN ALABAMA TONIGHT. BOUNDARY AHEAD OF COLD FRONT IS
EXTENDED FROM SOUTHWEST MISSISSIPPI TO NORTHWEST ALABAMA TO
CENTRAL TENNESSEE. ALONG THIS BOUNDARY WE ARE SEEING STORMS FIRE
WITH A FEW SEVERE THUNDERSTORMS MIXED IN. COLD FRONT IS STILL WEST
OF THE MISSISSIPPI RIVER. IN FACT...IT HAS JUST MOVED THROUGH
LITTLE ROCK. FRONT IS MOVING RATHER SLOW DUE TO STRONG UPPER LEVEL
FLOW RUNNING PARALLEL TO THE FRONT.
AS FAR AS THE REST OF TONIGHT...TORNADO WATCH WILL EXPIRE AT
11PM. STILL CONTEMPLATING WHETHER A WATCH WILL BE NEEDED FURTHER
EAST OVERNIGHT. THE BEST INSTABILITY LIES IN SOUTHERN MISSISSIPPI.
AS OF RIGHT NOW, A LINE OF DEVELOPING THUNDERSTORMS STRETCHES FROM
SOUTHWEST TO NORTHEAST ACROSS MISSISSIPPI. THIS LINE WILL MOVE INTO
WESTERN SECTIONS OF THE CWA BY MIDNIGHT. WITH THE AIR STILL VERY
MOIST OVER THE CWA, STRONG THUNDERSTORMS WILL STILL BE POSSIBLE AND
ISOLATED SEVERE THUNDERSTORMS ARE NOT OUT OF THE QUESTION.
AS FAR AS THE FORECAST...RAISED LOW TEMPERATURES TONIGHT. CURRENT
THINKING IS THAT FRONT WILL NOT MAKE IT TO THE BIRMINGHAM METRO AREA
UNTIL AROUND 12Z. ALSO LOWERED POPS FOR EXTREME SOUTHEASTERN
COUNTIES AS RAIN WILL LIKELY NOT REACH THEM UNTIL AFTER 12Z. ZONES
WILL BE UPDATED ONCE THE WATCH ISSUE IS DECIDED.
.PRELIMINARY NUMBERS...
BIRMINGHAM 58 67 42 65 38 / 99 20 00 00
MONTGOMERY 62 71 46 70 40 / 70 40 00 00
&&
.BMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&
KH/99
Hazardous weather outlook, Mar 5, 7:37 PM CST, 2 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
737 PM CST FRI MAR 5 2004
ALZ011>015-017>050-060330-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
737 PM CST FRI MAR 5 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE (TONIGHT)...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT NORTH OF A
SELMA TO VERBENA TO HEFLIN LINE.
A STRONG LOW PRESSURE SYSTEM WILL PUSH A COLD FRONT ACROSS THE
AREA TONIGHT. THUNDERSTORMS WILL DEVELOP AHEAD OF THIS FRONT.
THE STORMS WILL MOVE ACROSS AREAS NORTH OF INTERSTATE 59 THIS
EVENING...THEN INTO AREAS ALONG INTERSTATE 59 AROUND MIDNIGHT.
THE STORMS ARE EXPECTED TO WEAKEN AS THEY MOVE INTO EAST ALABAMA
AFTER MIDNIGHT. SOME OF THESE STORMS NORTH OF A SELMA TO HEFLIN LINE
MAY BE SEVERE. AREAS NORTH OF INTERSTATE 59 WILL HAVE THE BEST
CHANCE FOR SEVERE THUNDERSTORMS...MAINLY BEFORE 1 AM. THE PRIMARY
HAZARD WITH THE SEVERE STORMS IS DAMAGING WINDS...ALTHOUGH AN
ISOLATED TORNADO IS POSSIBLE.
ALSO...LOCALLY HEAVY RAINFALL UP TO 2 INCHES IS POSSIBLE TONIGHT...
MAINLY ACROSS AREAS NORTH OF INTERSTATE 59.
.DAYS TWO THROUGH SEVEN (SATURDAY THROUGH THURSDAY)...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL HAVE BEEN ACTIVATED
FOR THIS EVENING AREAS NORTH OF INTERSTATE 59. ACTIVATION OF
STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY BE NECESSARY
LATER TONIGHT ALONG AND SOUTH OF INTERSTATE 59.
In the hours before
Special weather statement, Mar 5, 7:49 PM CST, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
749 PM CST FRI MAR 5 2004
ALZ011-060215-
MARION-
752 PM CST FRI MAR 5 2004
...SIGNIFICANT WEATHER ALERT IN EFFECT FOR MARION COUNTY UNTIL 815 PM
CST...
...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM APPROACHING
THUNDERSTORMS...
AT 752 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM 13 MILES WEST OF BEXAR TO 29 MILES
SOUTHWEST OF BEXAR...MOVING NORTHEAST AT 50 MPH.
THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR WESTON
AND HAMILTON THROUGH 815 PM CST.
THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE
WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED
OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS. IN ADDITION...LOCALLY
HEAVY RAIN WILL FALL WITH THESE STORMS...UP TO AN INCH AN HOUR.
A TORNADO WATCH IS IN EFFECT UNTIL 11 PM CST.
LAT...LON 3432 8817 3385 8862 3406 8820 3406 8800
3432 8792Local storm report, Mar 5, 9:16 PM CST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA
916 PM CST FRI MAR 5 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0815 PM WIND DAMAGE 7 NW WESTON 34.25N 88.10W
03/05/2004 MARION AL EMA
TREES WERE BLOWN DOWN IN NORTHWEST MARION COUNTY
NEAR SCHOTTSVILLE.Local storm report, Mar 5, 10:09 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA
1009 PM CST FRI MAR 5 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0927 PM WIND DAMAGE 7 N GU-WIN 34.06N 87.88W
03/05/2004 MARION AL EMA
A FEW TREES WERE BLOWN DOWN IN THE SOUTHERN PART OF
MARION COUNTY BETWEEN HAMILTON AND GUIN.Thunderstorm Wind, Walker
- When
- March 5, 10:10 PM CST to 10:20 PM CST
- Where
- Walker County, Countywide
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $4,000
- Reported by
- NEWSPAPER
- Coordinates
- 33.817, -87.250
A few trees blown down across the county. Cities that reported a few trees down included Boldo, Cordova, and Jasper.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Kentucky, March 5 to 6, 20042 deaths · $10,000 · 3 events
- High Wind in Illinois, March 5, 20041 death · 6 injured · 50 kt wind · 6 events
- Heavy Rain in Alabama, March 5, 20041 death · 1 event
- High Wind in Ohio, March 5, 20041 injured · $2.4 million · 52 kt wind · 28 events
- High Wind in Pennsylvania, March 5, 2004$225,000 · 50 kt wind · 3 events
- Flash Flooding and Hail in Mississippi, March 5, 2004$97,000 · 1.5 in hail · 19 events
- High Wind in Wyoming, March 5 to 6, 2004$100,000 · 63 kt wind · 8 events
- Damaging Winds in Wisconsin, March 5, 2004$50,000 · 65 kt wind · 11 events
- Flooding in Michigan, March 5 to 7, 2004$50,000 · 3 events
- Tornado and Flash Flooding in Mississippi, March 5 to 6, 2004$23,000 · F0 · 10 events
- High Wind in Indiana, March 5, 200452 kt wind · 24 events
- Winter Storm in Minnesota, March 5, 200415 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5386927.